Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Binghamton, NY

August 29, 2020Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 29, 2020, 4:31 PM EDT for Otsego County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2020, 4:31 PM EDT (20:31 UTC)
Expired
Aug 29, 2020, 5:00 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Otsego County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:59 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:03 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 29, 3:03 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
303 PM EDT Sat Aug 29 2020

.SYNOPSIS...
A cold front will set off showers and thunderstorms this
afternoon, some with gusty winds. Skies will clear Sunday and
Monday as high pressure moves into NY and PA.

&&

.NEAR TERM /THROUGH SUNDAY/...

303 PM update...

A severe thunderstorm watch is now in effect for Delaware and
Otsego Counties.

200 PM update...

A disorganized frontal system will push thunderstorms across NY
and PA this afternoon. CAPE values will climb to between 1000
and 1500 j/kg across our far eastern FA late this afternoon with
0-6km bulk shear values of 30 to 35 knots.

This combination of instability and shear should be sufficient
to spawn a few strong thunderstorms, some with gusty winds.

Much drier and cooler air will work into the region behind the
cold front. A few showers could continue over northeastern
sections of the forecast area Sunday morning, but the trend will
be for clearing skies. Temperatures will peak around 70 degrees
Sunday.

Expect clear and cool conditions Sunday night with temperatures
falling to between 46 and 50 degrees.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
155 PM UPDATE...

High pressure ridged over eastern NY will keep most of Monday
dry and seasonable. A short wave with a surface low over the
Ohio valley will push moisture eastward into NEPA late in the
day with a few showers possible before sunset.

Monday will see the wave and low push further east and north as
showers overspread much of the area, especially after midnight.
Marginal instability south and east may result in a bit of
thunder over the NEPA counties late.

Tuesday will feature a deeper southwest flow and instability
resulting in more widespread showers and scattered thunderstorms
ahead of an approaching cold front.

With that ends my final forecast discussion after 34 years in
the NWS. It's been a great career and I thank you for reading.
Stay safe. DGM

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
No changes in the long term. Changeable weather is expected as
rather fast moving systems move through in the westerly flow.
Best chance for dry weather will be Thursday between cold
fronts.

Previous discussion continues below.

415 am update...
Chance of rain showers will linger Tuesday into early Wednesday
although any precipitation should be very light with a narrow
axis of drier air situated along the spine of the nrn
Appalachians. The overall flow will remain cyclonic which
should keep the potential for increased cloud cover and light
rain over the region Tue into Wed. Mild temperatures expected
Tuesday with highs in the 70s...and overnight lows Tue night
into the upper 50s and lower 60s.

A push of warm air will likely be felt on Wednesday with highs
climbing into the upper 70s and lower 80s, and slightly higher
humidity as well. A stretched out cold front will drag across
the Northeast late Wed into Wed night, which will act to produce
another round of showers and thunderstorms. The pattern remains
fairly active Thursday and Friday with a series of embedded
upper level waves riding east through the region and combining
with some instability to trigger or enhance afternoon/evening
showers and storms.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A line of thunderstorms will pass through the terminals from
northwest to southeast between 18z and 23z. Thunderstorms will
cause brief visibility restrictions of 3SM to 5SM and ceiling
restrictions of 1500 feet to 3500 feet.

A broken low VFR to borderline MVFR deck will set up overnight
behind the front. Patchy river valley fog might affect KELM
around sunrise.

Clearing skies and VFR conditions are forecast for Sunday.

Outlook...

Early Sunday...Minor post-frontal ceiling restrictions KSYR-
KRME; possibly KITH-KBGM briefly.

Mid day Sunday through Monday night...Mainly VFR, but valley
fog likely Sunday night at least KELM; possibly other sites.

Tuesday through Wednesday...A chance of showers and
thunderstorms with associated brief restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, Aug 29, 3:01 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Sat Aug 29 2020

NYZ009-015>018-022>025-036-037-044-045-055-056-062-PAZ038>040-043-
044-047-048-072-301915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-301915-
Otsego-Delaware-
301 PM EDT Sat Aug 29 2020

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Aug 29, 3:39 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
339 PM EDT Sat Aug 29 2020

NYZ036-037-046-292015-
Otsego NY-Southern Oneida NY-Madison NY-
339 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL ONEIDA...NORTH
CENTRAL OTSEGO AND EAST CENTRAL MADISON COUNTIES UNTIL 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgewater, or 11 miles east of Hamilton, moving east at 35 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Waterville, West Winfield, Bridgewater, Clayville, Unadilla Forks,
Stockwell, Youngs Crossing, North Brookfield, Hubbard Corners and
Millers Mills Crossing.

LAT...LON 4283 7539 4287 7543 4295 7544 4299 7521
      4290 7520 4288 7520 4288 7521 4286 7521
      4286 7514 4291 7509 4289 7505 4282 7503
TIME...MOT...LOC 1938Z 265DEG 29KT 4287 7532

HLC
Special weather statement, Aug 29, 4:26 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT Sat Aug 29 2020

NYZ046-292100-
Otsego NY-
426 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
500 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 10 miles north of Cooperstown, moving east at 30 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Springfield, Richfield Springs, Cherry Valley, Salt Springville,
Glimmerglass State Park and East Springfield.

LAT...LON 4280 7502 4287 7500 4283 7490 4289 7488
      4290 7486 4283 7466 4282 7465 4276 7467
      4269 7465
TIME...MOT...LOC 2026Z 282DEG 27KT 4285 7490

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:39 PM EDTSpecial Weather StatementBGMOtsego36 min
Aug 29, 4:26 PM EDTSpecial Weather StatementBGMOtsego34 min
Aug 29, 5:47 PM EDTSpecial Weather StatementBGMDelaware, Otsego43 min
Aug 29, 5:59 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego31 min
Aug 29, 6:29 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan46 min
Aug 29, 7:14 PM EDTSpecial Weather StatementBGMDelaware46 min
Aug 29, 7:46 PM EDTSevere Thunderstorm WarningBGMSullivan39 min
Aug 29, 4:35 PM EDTSpecial Weather StatementBGMWyoming25 min
Aug 29, 5:01 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne29 min
Aug 29, 5:22 PM EDTSevere Thunderstorm WarningBGMLuzerne23 min
Aug 29, 5:32 PM EDTSpecial Weather StatementBGMLuzerne58 min
Aug 29, 5:43 PM EDTSpecial Weather StatementBGMLuzerne47 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.